Georgia, 2011Excessive Heat in Georgia, August 4, 2011
August 4, 2011 · NWS CHS · 2 events in 2 counties and zones
A strong mid and upper level ridge produced large thickness values over the southeast. These thickness values supported afternoon high temperatures in the upper 90s to low 100s inland and mid 90s along the coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid and upper level ridge produced large thickness values over the southeast. These thickness values supported afternoon high temperatures in the upper 90s to low 100s inland and mid 90s along the coast. These temperatures in combination with low to mid 70s dewpoints pooling along an afternoon seabreeze, produced dangerous heat indices over portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 11:41 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 4, 11:41 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1241 PM EDT THU AUG 4 2011
...EXCESSIVE HEAT WARNING ISSUED FOR PARTS OF SOUTHEAST SOUTH
CAROLINA AND THE SAVANNAH METRO AREA...
.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL PERSIST INLAND THROUGH THE
WEEKEND. TROPICAL CYCLONE EMILY IS FORECAST TO MOVE INTO THE
SOUTHWEST ATLANTIC LATE THIS WEEK...BEFORE TURNING OFFSHORE OF THE
SOUTHEAST COAST EARLY NEXT WEEK. A COLD FRONT MAY APPROACH FROM THE
NW DURING THE EARLY AND MIDDLE PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLIER CONCERNS ABOUT CLOUD COVER IS ABATING. SATELLITE SHOWS
DEBRIS CLOUDS HAVE THINNING CONSIDERABLY SINCE LATE MORNING.
TEMPERATURES ARE RISING QUICKLY WILL NEAR FULL INSOLATION. SURFACE
OBSERVATIONS SHOW DEWPOINTS ARE BEGINNING TO POOL INTO THE UPPER
70S TO NEAR 80 ALONG THE SOUTH CAROLINA COASTAL COUNTIES. HEAT
INDICES AT 04/16Z WERE ALREADY IN THE 110-114 DEGREE RANGE EAST OF
HIGHWAY 17 IN SOUTH CAROLINA AND WITH TEMPERATURES CONTINUING TO
RISE IT NOW APPEARS AREAS EAST OF I-95 DOWN INTO THE SAVANNAH
METRO WILL SEE A FEW HOURS OF HEAT INDICES IN EXCESS OF 115
DEGREES. THE HEAT ADVISORY HAS BEEN UPGRADED TO AN EXCESSIVE HEAT
WARNING FOR THIS REASON.
NO OTHER CHANGES WERE MADE FOR THE EARLY AFTERNOON UPDATE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...MODELS INDICATE SHOWERS AND THUNDERSTORMS COULD EASILY
LINGER INTO THE EARLY MORNING HOURS...ESPECIALLY ACROSS INLAND
PORTIONS OF SOUTHEAST GEORGIA. EXPECT ANOTHER WARM NIGHT WITH LOWS
IN TO UPPER 70S FOR MOST AREAS AND LOW 80S ALONG THE COAST.
FRIDAY...A WEAKNESS WILL PERSIST IN THE RIDGE ALOFT...DESPITE 500 MB
HEIGHTS AS HIGH AS 5920 METERS. WITH 850 MB TEMPS AS HIGH AS 21C WE
WILL AGAIN EXPERIENCE A HOT AND HUMID AIR MASS...AND OUR FORECAST
WILL SHOW TEMPS REACHING THE MID AND UPPER 90S AWAY FROM THE
BEACHES. ASSOCIATED DEW POINTS WILL BE IN THE MID AND UPPER
70S...WHICH WILL COMBINE FOR HEAT INDICES UP NEAR 110 DEGREES.
EXPECT ANOTHER HEAT ADVISORY TO BE ISSUED FOR ALL COUNTIES LATER
TODAY. WHILE THE HEAT WILL AGAIN BE OF GREAT CONCERN...THERE IS ALSO
THE POSSIBILITY OF ISOLATED SEVERE WEATHER. THE PROXIMITY TO A
TROUGH INLAND AND THE ANTICYCLONIC FLOW OF THE SUB TROPICAL RIDGING
FOUND OVER THE ATLANTIC...AIDED BY SOME UPPER LEVEL DIVERGENCE OUR
RAIN CHANCES LOOK TO BE ON THE INCREASE. PWATS WILL BE AS HIGH AS
2.2-2.3 INCHES...AND THERE IS HIGHER 850 MB THETA-E AIR IN PLACE.
SCATTERED POPS SEEM IN ORDER FOR LOCATIONS INLAND FROM US-17...WITH
HIGHEST COVERAGE OF 40-50 POPS NEAR AND WEST OF I-95. WITH SBCAPES
AS MUCH AS 4000 J/KG...MUCAPES PERHAPS NEAR 4500 J/KG IF NOT MORE
THERE IS THE RISK OF WET MICROBURSTS WHERE BOUNDARY INTERACTION
OCCURS. WE WILL INDICATE THIS IN THE HAZARDOUS WEATHER
OUTLOOK...WITH SPC INDICATING 15 PERCENT PROBABILITIES IN THEIR DAY
2 SEVERE WEATHER OUTLOOK.
SATURDAY...THE WEAKNESS IN THE RIDGE WILL CONTINUE...SUPPORTED BY A
SHORT WAVE MOVING IN LATE AND DURING THE EVENING. BUT AT THE SAME
TIME THE SUB TROPICAL ATLANTIC RIDGE AT THE SURFACE AND IN THE LOWER
LEVELS MAKES A PUSH A LITTLE FURTHER TOWARD THE AREA...WHICH IN TURN
FORCES THE INLAND TROUGH TO SHIFT A LITTLE FURTHER AWAY. FOR THAT
REASON WE HAVE TRIMMED POPS A TAD FROM FRIDAY...BUT WITH CONTINUED
HIGHER THETA-E AIR AT 850 MB AND PWATS STILL NEAR 2.2-2.3 INCHES WE
WILL MAINTAIN CHANCE POPS OF 20-40 PERCENT IN MOST LOCATIONS. 850 MB
TEMPS DROP ABOUT A DEGREE OR SO...AND THIS ALONG WITH A SLIGHT
DECREASE IN HEIGHTS ALOFT AND AN EARLIER START TO CONVECTION WITH
CONVECTIVE TEMPS OF 90-92 SUGGESTS THAT MAX TEMPS WILL REACH THE
LOWER AND MIDDLE 90S. HEAT INDICES WILL BE AS HIGH AS 105-110
DEGREES...AND YET ANOTHER HEAT ADVISORY APPEARS LIKELY.
SUNDAY...THE WESTERLIES ALOFT WILL EXTEND FURTHER SOUTHWARD AND
ENCOMPASS MOST IF NOT ALL OF THE FORECAST AREA...AS THE RIDGING
ALOFT IS SUPPRESSED FURTHER SOUTH. THIS IN TURN ALLOWS FOR THE
INLAND TROUGH TO AGAIN SHIFT BACK INTO CLOSER PROXIMITY TO THE
FORECAST AREA AS IT FORCES THE SUB TROPICAL ATLANTIC RIDGE TO PUSH
SE AGAIN. LOW LEVEL CONVERGENCE WITH THE TROUGH AND A CONTINUATION
OF AMPLE MOISTURE WILL AGAIN LEAD TO CHANCE POPS ACROSS INLAND
AREAS. SIMILAR 850 MB TEMPS AND 1000-850 MB THICKNESS VALUES TO
SATURDAY WILL SUPPORT MAX TEMPS IN THE LOWER AND MIDDLE 90S. WHEN
COMBINED WITH MIDDLE 70S DEW POINTS WE ANTICIPATE ANOTHER HEAT
ADVISORY.
TROPICAL CYCLONE EMILY WILL BE FAR TO THE SOUTH OF THE AREA DURING
THIS TIME...WITH THE MOST RECENT NHC FORECAST PLACING IT EAST OF THE
FLORIDA PENINSULA DURING THIS TIME.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A BROAD TROUGH WILL DEVELOP ALOFT OVER THE EASTERN AND SE STATES
DURING THE EARLY TO MIDDLE PART OF NEXT WEEK...AS A COLD FRONT
ATTEMPTS TO APPROACH FROM THE NW. THE FRONT WILL MOST LIKELY RUN OUT
OF STEAM AS IT BECOMES PARALLEL TO THE WEST AND WEST-NW FLOW
ALOFT...SO A CONTINUATION OF ABOVE NORMAL TEMPS WILL AGAIN PREVAIL.
RAIN CHANCES WILL FALL AS THE DRIER FLOW ALOFT ALLOWS FOR SOME
DECREASE IN DEEP LAYERED MOISTURE. WE WILL DROP PROBABILITIES
TO 30 PERCENT MONDAY...AND TO 20 PERCENT TUESDAY THROUGH THURSDAY.
850 MB TEMPS ARE NEAR 20-21C...SO TEMPS WILL REMAIN ABOVE SEASONAL
NORMALS.
THE DEEPER WESTERLIES WILL STEER TROPICAL CYCLONE EMILY AWAY FROM
THE SE STATES DURING THE EARLY PART OF NEXT WEEK.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WHILE VFR WEATHER WILL PREVAIL AT BOTH TERMINALS THROUGH 12Z
FRIDAY...THERE IS THE RISK OF A COUPLE OF HOURS OF MVFR CONDITIONS
IN CONVECTION LATE TODAY AND TONIGHT. FOR THAT REASON WE HAVE
CARRIED CB CLOUDS FROM 20Z-01Z AT KCHS AND FROM 20Z-03Z AT KSAV.
PROBABILITIES ARE HIGHER AT KSAV WHERE A MOISTURE AXIS WILL ALIGN
ITSELF LATER TODAY AND WHERE BEST BOUNDARY INTERACTION WILL OCCUR.
THUS WE SUSPECT THAT LATER TAF ISSUANCES WILL INDICATE A BETTER
RISK OF TSRA AT THAT TERMINAL. SW WINDS OF 8-12 KT WILL BACK
AROUND TO SOUTH WITH THE SEA BREEZE LATE THIS AFTERNOON/EVENING AS
SPEEDS INCREASE INTO THE LOWER-MID TEENS. SHOULD ANY TSRA IMPACT
THE TERMINALS...GUSTY WINDS ARE POSSIBLE.
EXTENDED AVIATION OUTLOOK...THERE ARE NO SIGNIFICANT CONCERNS ATTM WITH
A GREATER THAN 30 PERCENT CONFIDENCE.
&&
.MARINE...
WINDS CONTINUE TO SURGE BETWEEN 15-20 KNOTS FOR MOST AREAS THIS
MORNING...ESPECIALLY ACROSS THE CHARLESTON COUNTY WATERS. IN
ASSOCIATION WITH WINDS...SEAS WILL BUILD SLIGHTLY TODAY. ALSO
BACK SWELL FROM LOW PRESSURE FORMING OFF THE MID-ATLC COAST WILL
INFLUENCE BUILDING SEAS. COMBINED SEAS WILL BE 2-3 FT WITH 3-4 FT
OVER THE CHARLESTON COUNTY WATERS. EXPECT BOTH WINDS AND SEAS TO
REMAIN BELOW ADVISORY THRESHOLDS.
THE COASTAL WATERS WILL LIE ALONG THE WEST AND NW PERIPHERY OF THE
SUB TROPICAL ATLANTIC RIDGE FRIDAY THROUGH SATURDAY...BEFORE THE
RIDGE WEAKENS AND ALLOWS FOR AN INLAND TROUGH TO ATTEMPT TO MAKE
SOME PROGRESS CLOSER TO THE LOCAL AREA EARLY NEXT WEEK. TROPICAL
CYCLONE EMILY IS STILL FORECAST TO REMAIN OUTSIDE OF THE COASTAL
WATERS THROUGH THE FORECAST PERIOD...WITH THE LATEST FORECAST
SHOWING THE SYSTEM AT OUR LATITUDE LATE SUNDAY AND MONDAY...BUT WELL
TO THE EAST AND SE OF THE AREA.
WINDS FRIDAY THROUGH SATURDAY WILL BE SOUTHERLY...THEN VEER MORE SW
SUNDAY THROUGH TUESDAY. WIND SPEEDS WILL GENERALLY HOLD AT 15 KT OR
LESS...ALTHOUGH SEA BREEZE CIRCULATION AND NOCTURNAL LOW LEVEL
JETTING WILL OCCASIONAL BUMP WINDS UP TO AS HIGH AS 15-20 KT AT
TIMES. WHILE MUCH OF THE WAVE SPECTRUM WILL BE COMPRISED OF WIND
DRIVEN WAVES...WE COULD START TO SEE SOME LONGER PERIOD SWELLS IN
ASSOCIATION WITH EMILY THIS WEEKEND INTO EARLY NEXT WEEK. THIS MAY
ALLOW FOR SEAS REACHING AS HIGH AS 5 OR 6 FT SATURDAY NIGHT THROUGH
EARLY MONDAY ACROSS AMZ354-370 WATERS.
RIP CURRENTS...DEPENDING UPON THE EVOLUTION OF TROPICAL CYCLONE
EMILY...WE MAY BE LOOKING AT SOME LONGER PERIOD SWELLS IMPACTING THE
BEACHES LATE THIS WEEKEND INTO EARLY NEXT WEEK. THIS IN TURN COULD
RESULT IN AN ENHANCED RISK OF RIP CURRENTS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR AUGUST 4 CHARLESTON
INTERNATIONAL AIRPORT...98/2006
DOWNTOWN CHARLESTON...100/1899
SAVANNAH INTERNATIONAL AIRPORT...101/1954
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
099>101-114>116-137>141.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
GAZ117>119.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042-047.
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
SCZ043>045-048>052.
MARINE...NONE.
&&Hazardous weather outlook, Aug 4, 11:36 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT THU AUG 4 2011
GAZ087-088-099>101-114>116-137-138-140-SCZ040-042-047-051645-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-LONG-INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-
INLAND JASPER-
1236 PM EDT THU AUG 4 2011
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TODAY AND PERSIST INTO THE EVENING
HOURS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. THE RISK FOR SEVERE
THUNDERSTORMS WILL BE GREATEST WEST OF INTERSTATE 95 AND WILL BE
HIGHEST BETWEEN 3 PM AND 9 PM.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY.
THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR
YOUR LOCAL NEWS SOURCE. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
GAZ118-SCZ043>045-052-051645-
INLAND CHATHAM-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
TIDAL BERKELEY-
1236 PM EDT THU AUG 4 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TODAY AND PERSIST INTO THE EVENING
HOURS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. THE RISK FOR SEVERE
THUNDERSTORMS WILL BE GREATEST WEST OF INTERSTATE 95 AND WILL BE
HIGHEST BETWEEN 3 PM AND 9 PM.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY.
THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR
YOUR LOCAL NEWS SOURCE. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THE COMBINATION OF A NEARBY TROUGH OF LOW
PRESSURE...VARIOUS BOUNDARY INTERACTIONS AND A MOIST AND UNSTABLE
ENVIRONMENT WILL LEAD TO THE POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THE MAIN WEATHER
HAZARD WILL BE THE RISK OF DAMAGING WINDS...ALONG WITH THE
POTENTIAL FOR LOCALIZED FLOODING IN HEAVY RAINS. THE MOST LIKELY
TIME OF ANY SEVERE WEATHER IS BETWEEN 2 PM AND 10 PM FRIDAY.
EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
AMZ330-350-352-354-374-051645-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1236 PM EDT THU AUG 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ139-141-051645-
COASTAL LIBERTY-COASTAL MCINTOSH-
1236 PM EDT THU AUG 4 2011
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TODAY AND PERSIST INTO THE EVENING
HOURS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. THE RISK FOR SEVERE
THUNDERSTORMS WILL BE GREATEST WEST OF INTERSTATE 95 AND WILL BE
HIGHEST BETWEEN 3 PM AND 9 PM.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY.
THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR
YOUR LOCAL NEWS SOURCE. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THE COMBINATION OF A NEARBY TROUGH OF LOW
PRESSURE...VARIOUS BOUNDARY INTERACTIONS AND A MOIST AND UNSTABLE
ENVIRONMENT WILL LEAD TO THE POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THE MAIN WEATHER
HAZARD WILL BE THE RISK OF DAMAGING WINDS...ALONG WITH THE
POTENTIAL FOR LOCALIZED FLOODING IN HEAVY RAINS. THE MOST LIKELY
TIME OF ANY SEVERE WEATHER IS BETWEEN 2 PM AND 10 PM FRIDAY.
EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.
RIP CURRENTS...LONG PERIOD SWELLS ASSOCIATED WITH TROPICAL STORM
EMILY MAY IMPACT THE BEACHES THIS WEEKEND INTO EARLY NEXT
WEEK...POSSIBLY RESULTING IN AN ELEVATED RISK FOR RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
GAZ117-119-SCZ048>051-051645-
COASTAL BRYAN-COASTAL CHATHAM-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-
1236 PM EDT THU AUG 4 2011
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA TODAY AND PERSIST INTO THE EVENING
HOURS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. THE RISK FOR SEVERE
THUNDERSTORMS WILL BE GREATEST WEST OF INTERSTATE 95 AND WILL BE
HIGHEST BETWEEN 3 PM AND 9 PM.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY.
THIS CAN BE DONE THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV OR
YOUR LOCAL NEWS SOURCE. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WATCHES AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...THE COMBINATION OF A NEARBY TROUGH OF LOW
PRESSURE...VARIOUS BOUNDARY INTERACTIONS AND A MOIST AND UNSTABLE
ENVIRONMENT WILL LEAD TO THE POSSIBILITY OF ISOLATED SEVERE
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THE MAIN WEATHER
HAZARD WILL BE THE RISK OF DAMAGING WINDS...ALONG WITH THE
POTENTIAL FOR LOCALIZED FLOODING IN HEAVY RAINS. THE MOST LIKELY
TIME OF ANY SEVERE WEATHER IS BETWEEN 2 PM AND 10 PM FRIDAY.
EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.
RIP CURRENTS...LONG PERIOD SWELLS ASSOCIATED WITH TROPICAL STORM
EMILY MAY IMPACT THE BEACHES THIS WEEKEND INTO EARLY NEXT
WEEK...POSSIBLY RESULTING IN AN ELEVATED RISK FOR RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 4, 12:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM EXCESSIVE HEAT CHARLESTON 32.78N 79.94W
08/04/2011 M118.0 F CHARLESTON SC MESONET
A HEAT INDEX OF 118 DEGREES REPORTED AT THE COLLEGE OF
CHARLESTON OBSERVATORY IN DOWNTOWN CHARLESTON.
&&
EVENT NUMBER CHS1100722Local storm report, Aug 4, 12:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
140 PM EDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM EXCESSIVE HEAT 7 SW CHARLESTON 32.70N 80.00W
08/04/2011 M117.0 F CHARLESTON SC AWOS
A HEAT INDEX OF 117 DEGREES REPORTED AT CHARLESTON
EXECUTIVE AIRPORT.
&&
EVENT NUMBER CHS1100723Local storm report, Aug 4, 1:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM EXCESSIVE HEAT 12 NE CHARLESTON 32.90N 79.78W
08/04/2011 M119.0 F CHARLESTON SC AWOS
EAST COOPER AIRPORT REPORTED A HEAT INDEX OF 119
DEGREES.
&&
EVENT NUMBER CHS1100724Excessive Heat, Inland Chatham
- When
- August 4, 2:00 PM EST to 4:00 PM EST
- Where
- Inland Chatham forecast zone
- Reported by
- Mesonet
A heat index of 118 F was measured from the Georgia Automated Environmental Monitoring Network at Bamboo Farm Coastal Gardens.
Excessive Heat, Coastal Chatham
- When
- August 4, 3:04 PM EST to 5:04 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Mesonet
A heat index of 115 F was measured at the Windsor Forest mesonet site.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, August 4, 20111 death · 5 injured · 1 event
- Excessive Heat in Texas, August 4 to 5, 20111 death · 1 event
- Excessive Heat in Louisiana, August 4, 20111 death · 1 event
- Hail and Damaging Winds in North Dakota, August 4, 20113 injured · $70,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Mississippi, August 4 to 6, 2011$150,000 · 60 kt wind · 10 events
- Excessive Heat in Texas, August 4, 2011$200,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, August 4, 2011$42,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2011$20,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Kansas, August 4 to 5, 2011$20,000 · 1.75 in hail · 10 events
- Wildfire in Texas, August 4 to 5, 2011$20,000 · 1 event
- Damaging Wind and Lightning Strike in Alabama, August 4, 20111 injured · $2,000 · 52 kt wind · 2 events
- Excessive Heat in South Carolina, August 4, 20118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342667, 342668.